Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Regular Tylenol Use May Increase Blood Cancer Risk

May 13, 2011 | Parker Waichman LLP

People taking bisphosphonates for osteoporosis, including  Fosamax, should ask their doctors about a drug holiday, experts say. The recommendation was prompted by recent findings that long-term use of bisphosphonates could be associated with atypical thigh fractures.

"This is a change, absolutely," Ken Lyles, director of geriatrics research at Duke University and a member of the American Society of Bone and Mineral Research (ASBMR),  told USA Today. "I look at it as a positive thing. We're learning more. We have good drugs, but we need to know how to use them correctly."

According to Lyles, women with osteoporosis can take bisphosphonates intermittently after they've taken  the drugs for a few years.  

According to USA Today, Lyles and fellow ASBMR member Douglas Kiel, a professor at Harvard University, will discuss bisphosphonates and femur fractures  this weekend at the annual conference of the American Geriatrics Society.

Evidence of the link between bisphosphonates and femur fractures has mounted over the past several years.  According to this report from Newsinferno.com,  a study published in the May 4 issue of the New England Journal of Medicine is the latest to add to this accumulating evidence. The study found that the women who took the drugs the longest faced the highest risk, while the fracture risk was reduced when patients stopped taking the drugs.  Like Lyles,  the authors of that study recommended intermittent use of bisphosphonates.

Last year,  the U.S. Food & Drug Administration (FDA) asked the manufacturers of bisphosphonates to add information to the “Warnings and Precautions” section of the drugs’ labels describing the risk of atypical thigh fractures after a different study came up with similar findings.

In addition to bisphophonate holidays, Lyles and Kiel told USA Today that the drugs shouldn't be used to treat women who don't have osteoporosis, including those with a condition called Osteopenia, as a way to prevent the bone weakening disease.  Osteopenia is a condition that causes lower-than-normal bone mass, and is often considered a precursor to osteoporosis.


Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo